Bone strength gained by taking osteoporosis drug denosumab quickly reverses when the medication is discontinued. A new study finds that delaying a dosage also can raise fracture risk, at least in the spine

Investigators observed fracture incidence in more than 2,500 adults aged 45 years and older. All participants had begun taking denosumab therapy for osteoporosis. The medication typically is given every six months to improve bone health, and the study participants were given subsequent doses later than recommended: either four weeks, four-to-16 weeks, or 16 weeks late. 

The results showed that delaying a dose by 16 weeks is tied to an increased risk for vertebral fractures when compared to on-time dosing, reported Houchen Lyu, M.D., Ph.D., of Brigham and Women’s Hospital, Boston. There was not enough evidence to show an increased risk of other fractures, the researchers added.

Full findings were published online Tuesday in the Annals of Internal Medicine.